Virginia, 2017

Damaging Winds and Lightning Strike in Virginia, July 14 to 15, 2017

July 14 to 15, 2017 · NWS AKQ · 49 events in 12 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and heavy rain across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
6
Property damage
$1.0 million
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and heavy rain across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 14, 2:13 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 2:13 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
313 PM EDT Fri Jul 14 2017

.SYNOPSIS...
A frontal boundary approaches from the northwest late this
evening and then drops into the area tonight. This boundary
stalls near the Virginia North Carolina border Saturday and
Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Will maintain current heat advisory as locations within the
advisory are meeting criteria. Relief from the heat may come in
the form of scattered showers/tstms late this aftn into the
evening as a frontal boundary slowly approaches from the NW. As
of 3 pm, convection was still north/west of the local area but
do expect increasing PoPs thru the evening, especially N/W. Will
show increasing PoPs into the evening from W to E (40-60%).

The SPC day 1 severe slight risk area covers all but the far SW
Piedmont counties and NE NC. The main concern would be for
large hail and damaging wind gusts in organizing tstms ahead of
the front, given ML Capes values of 1500-2500 j/kg and also
strengthening speed shear and steepening low to mid level lapse
rates.

The frontal boundary drops into the area late tonight. A 20-40%
PoP for showers/tstms will linger overnight, mainly along/east
of I-95, but the intensity of tstms will subside. Remaining
warm and humid with lows in the mid/upper 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
The aforementioned front stalls and gradually dissipates in
vicinity of the VA/NC border Saturday and Sunday. Conditions dry
out across the N Saturday, with PoPs of 25-50% continuing for
SE VA/NE NC in vicinity of the decaying front. Conditions across
srn VA/NE NC will not be able to completely dry out Sunday with
the boundary lingering to our S. Forecast PoPs Sunday are
30-50% for SE VA/NE NC bordered by 20-40% PoPs S of Richmond.
High temperatures range from the upper 80s to around 90 Saturday
and Sunday. Morning lows will be in the upper 60s to mid 70s.

By Monday, low pressure deepens over the eastern Great Lakes and
further sharpens an upper trough over the local area. This
should result in at least diurnal convection, so will carry chc
PoPs for the local area (25-40%). Highs in the upper 80s to
around 90.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Trough aloft will be slow to move across the region (at least
through Wed)...resulting in continued typical summertime wx w/
generally diurnally driven PoPs (SHRAs/tstms) (Tue-Wed). By
mid/late next week...ridge aloft begins to expand back into the
region from the W and S...potentially leading to "drying" and
hotter conditions (though enough of a NW flow may be problematic
for possible convective complexes). Temperatures will average
closer to normal through Wed...then back above normal mid next
week. Highs Mon-Wed in the u80s- l90s. Highs Thu-Fri in the
l-m90s. Most nighttime lows in the 70s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A leeside trough will reside over the area today as a cold front
approaches from the NW. Scattered aftn cumulus are developing
early this aftn with a more consolidated mass of clouds between
FVX-RIC. Winds generally SW 10kt or less...a few knots higher at
the SE VA/NE NC coasts. Isolated to scattered thunderstorms are
anticipated to develop invof the lee trough axis (or west of a
SBY-RIC-AVC line) late this aftn/early evening and primarily
after 14/2000-2100Z. Thunderstorm chances increase from west to
east during the rest of the evening (40-60%) as weak low
pressure pushes through the area ahead of the cold front. Any
thunderstorm that develops will be capable of producing locally
strong wind gusts and IFR VIS/MVFR CIGS due to brief heavy
rainfall.

The front drops into the area late tonight and stalls near the
VA/NC border Saturday and Sunday...maintaining a chance of
showers/storms for SE VA/NE NC. The initial front dissipates by
Monday as another cold front approaches from the NW and drops
into the area Tuesday.

&&

.MARINE...
The Bermuda High pressure system that has been in place for
much of the week will continue to weaken/shift E through
tonight w/ a cold front approaching the local area from the NW.
SW flow ahead of that front continues through most of tonight.
With the push behind the front being relatively weak...the
movement of the front will remain slow through Sat w/ taking
time to switch to the NW. So expect SW winds to again
accelerate this evening-tonight to the 10 to 20 kt range. Seas
remained below 5 ft Thu night over the ocean waters...will keep
seas below SCA tonight.

By Sat afternoon...the front will be reaching near the VA/NC
boarder where it is expected to stall out and then gradually
dissipate by Sun afternoon and evening. Behind the front...the
winds will be light and mainly from the N Sat night...but as the
front dissolves...the winds will turn back around to the S
Sun/Sun night (while average aob 10 kt). SSW flow will continue
into early next week as the Bermuda reestablishes its control.

&&

.CLIMATE...
Norfolk has reached 99 degrees as of 3 pm.

Record highs for today are listed below.

             FRI (7/14)
Richmond    103 in 1954
Norfolk     101 in 1993
Salisbury    98 in 1966
Eliz. City   98 in 1986

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
     030>032.
VA...Heat Advisory until 8 PM EDT this evening for VAZ081>090-092-
     093-095>100-512-514>516-518-520-523>525.
MARINE...None.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...AJZ/JDM
LONG TERM...ALB
AVIATION...AJZ/BMD
MARINE...ALB
CLIMATE...AKQ
Hazardous weather outlook, Jul 14, 2:22 PM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
322 PM EDT Fri Jul 14 2017

MDZ021>025-VAZ048-061-062-064-068-069-075>078-080-509>511-513-517-
519-521-522-151930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Dinwiddie-Western Louisa-
Eastern Louisa-Western Hanover-Western Chesterfield-
Western King William-Western King and Queen-Western Essex-
Eastern Essex-
322 PM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and south central Virginia.

.DAY ONE...Through Tonight.

There is a slight risk for severe thunderstorms late this afternoon
and evening. Damaging wind gusts and locally heavy rainfall are the
main threats. Continued hot and humid thru this evening with heat
index values between 100 and 104 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ081>086-088>090-092-093-095>100-512-514>516-518-520-523>525-
151930-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton-
Eastern Hanover-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-Newport News-
Hampton/Poquoson-
322 PM EDT Fri Jul 14 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Through Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a slight risk for severe thunderstorms late this afternoon
and evening. Damaging wind gusts and locally heavy rainfall are the
main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ087-151930-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Greensville-
322 PM EDT Fri Jul 14 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Through Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected this evening. Some of the
storms may produce strong wind gusts and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ060-065>067-079-151930-
Eastern Currituck-Prince Edward-Mecklenburg-Lunenburg-Nottoway-
Brunswick-
322 PM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Through Tonight.

There is a slight risk for severe thunderstorms late this afternoon
and evening. Damaging wind gusts and locally heavy rainfall are the
main threats. Continued hot and humid thru this evening with heat
index values between 100 and 104 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 4:04 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
504 PM EDT FRI JUL 14 2017

VAZ509-510-142200-
Western Louisa-Eastern Louisa-
504 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT LOUISA COUNTY...

At 504 PM EDT, a strong thunderstorm was located 7 miles northwest of
Boswells Tavern, or 11 miles southwest of Orange, moving east at 35
mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Louisa, Mineral, Boswells Tavern, Bumpass, Gordonsville, Pendleton,
Louisa Airport, Green Springs, Cuckoo, Fredericks Hall, Waldrop, Byrd
Mill, Trevilians, Wares Crossroads, Locust Creek and Vawter Corner.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3813 7821 3813 7818 3815 7809 3813 7805
      3814 7801 3812 7798 3812 7792 3810 7786
      3810 7784 3808 7781 3807 7778 3806 7778
      3805 7775 3802 7775 3803 7773 3801 7772
      3801 7769 3784 7775 3804 7828
TIME...MOT...LOC 2104Z 290DEG 30KT 3815 7828

BUTNER
Special weather statement, Jul 14, 4:48 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
548 PM EDT FRI JUL 14 2017

VAZ064-075-509>511-142230-
Western Hanover-Westmoreland-Western Louisa-Caroline-Eastern Louisa-
548 PM EDT FRI JUL 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LOUISA...
NORTHERN CAROLINE...NORTHWESTERN WESTMORELAND AND NORTHWESTERN
HANOVER COUNTIES...

At 547 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mineral to near Fredericksburg to
near La Plata. Movement was east at 15 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.

Locations impacted include...
Colonial Beach, Bowling Green, Mineral, Milford, Port Royal,
Ladysmith, Fort A.p. Hill, Bumpass, Rappahannock Academy, Chilesburg,
Golansville, Villboro, Potomac Beach, Rollins Fork, Guinea, Corbin,
Beaverdam, Fredericks Hall, Nancy Wrights Corner and Cedar Fork.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3826 7696 3825 7696 3820 7699 3802 7732
      3790 7771 3807 7803 3812 7792 3810 7784
      3805 7775 3802 7775 3799 7764 3825 7737
      3822 7728 3825 7727 3825 7723 3819 7725
      3817 7714 3819 7705 3826 7704 3828 7698
TIME...MOT...LOC 2147Z 291DEG 11KT 3807 7793 3825 7744 3850 7701

BUTNER
Special weather statement, Jul 14, 4:55 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
555 PM EDT FRI JUL 14 2017

MDZ021-142315-
Dorchester-
555 PM EDT FRI JUL 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DORCHESTER COUNTY...

At 554 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Carville to near Breezy Point to near
Nanjemoy Creek. Movement was east at 35 mph.

Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with these storms.

These storms will be near...
  University Of Maryland Center For Environmental Studies around 625
  PM EDT.
  Cambridge around 630 PM EDT.
  Secretary around 640 PM EDT.
  Hurlock around 650 PM EDT.
  Taylors Island around 705 PM EDT.

Other locations impacted by these storms include Galestown, Madison,
Brookview, Eldorado, Andrews, Hudson, Church Creek, Lloyds, Taylors
Island and Woolford.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

LAT...LON 3870 7580 3864 7571 3856 7570 3847 7582
      3828 7615 3839 7623 3831 7624 3833 7624
      3832 7625 3831 7625 3849 7634 3854 7620
      3854 7628 3863 7629 3857 7603 3870 7590
TIME...MOT...LOC 2154Z 267DEG 31KT 3907 7600 3863 7646 3838 7706

ALB

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

45 heavy rain, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
July 14, 5:20 PM EST
Where
Westmoreland County, Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.180, -77.000

Several trees and power lines were downed along Route 3 south of Oak Grove.

Thunderstorm Wind, Southampton

When
July 14, 6:30 PM EST
Where
Southampton County, 1.8 mi ESE of Sebrell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.770, -77.100

Several large limbs were downed along Highway 35 northwest of Courtland.

Heavy Rain, Accomack

When
July 14, 6:54 PM EST
Where
Accomack County, 0.54 mi W of Atlantic
Reported by
ASOS
Coordinates
37.930, -75.480

Rainfall total of 1.22 inches was measured at WAL.

Thunderstorm Wind, Suffolk (C)

When
July 14, 6:56 PM EST
Where
Suffolk (C) County, 1.8 mi WNW of Kings Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.790, -76.650

Large pine tree limbs were downed at Pruden Center for Industry and Technology.

Lightning, Chesapeake (C)

When
July 15, 3:30 AM EST
Where
Chesapeake (C) County, Chesapeake
Deaths
0 direct, 3 indirect
Injuries
0 direct, 6 indirect
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
36.820, -76.270

Lightning strike caused a deadly fire at the Chesapeake Senior Living Complex. The fire killed three people and injured six others. There were 68 units that were damaged beyond repair.

Heavy Rain, Isle of Wight

When
July 15, 4:30 AM EST
Where
Isle of Wight County, 1.49 mi SSE of Smithfield
Reported by
CoCoRaHS
Coordinates
36.960, -76.620

Rainfall total of 1.85 inches was measured at Smithfield (1 SSW).

Heavy Rain, Chesapeake (C)

When
July 15, 5:00 AM EST
Where
Chesapeake (C) County, 3.5 mi N of Butts
Reported by
CoCoRaHS
Coordinates
36.780, -76.210

Rainfall total of 3.54 inches was measured at Chesapeake (8.6 NE).

Heavy Rain, Hampton (C)

When
July 15, 5:00 AM EST
Where
Hampton (C) County, 3.83 mi NNE of Hampton
Reported by
CoCoRaHS
Coordinates
37.070, -76.320

Rainfall total of 1.03 inches was measured at Hampton (1.9 NW).

Heavy Rain, Suffolk (C)

When
July 15, 5:00 AM EST
Where
Suffolk (C) County, 0.88 mi SW of Hobson
Reported by
CoCoRaHS
Coordinates
36.890, -76.530

Rainfall total of 1.90 inches was measured at Hobson (1 WSW).

Heavy Rain, Isle of Wight

When
July 15, 5:00 AM EST
Where
Isle of Wight County, 2.65 mi SW of Septa
Reported by
CoCoRaHS
Coordinates
36.990, -76.750

Rainfall total of 1.93 inches was measured at Comet.

Heavy Rain, Southampton

When
July 15, 5:00 AM EST
Where
Southampton County, 0.88 mi SE of Camp Corner
Reported by
CoCoRaHS
Coordinates
36.890, -76.910

Rainfall total of 1.22 inches was measured at Ivor (1 SW).

Heavy Rain, Chesapeake (C)

When
July 15, 5:30 AM EST
Where
Chesapeake (C) County, 1.49 mi NNE of Deep Creek
Reported by
Mesonet
Coordinates
36.750, -76.340

Rainfall total of 2.81 inches was measured at Deep Creek.

Heavy Rain, Suffolk (C)

When
July 15, 5:30 AM EST
Where
Suffolk (C) County, 1.49 mi NNW of Elwood
Reported by
CoCoRaHS
Coordinates
36.690, -76.830

Rainfall total of 2.00 inches was measured at Elwood.

Heavy Rain, Isle of Wight

When
July 15, 5:30 AM EST
Where
Isle of Wight County, 0.69 mi S of Smithfield
Reported by
CoCoRaHS
Coordinates
36.970, -76.630

Rainfall total of 2.41 inches was measured at Smithfield (1 SW).

Heavy Rain, Isle of Wight

When
July 15, 5:50 AM EST
Where
Isle of Wight County, 0.69 mi N of Windsor
Reported by
CoCoRaHS
Coordinates
36.810, -76.730

Rainfall total of 5.55 inches was measured at Windsor.

Heavy Rain, Accomack

When
July 15, 6:00 AM EST
Where
Accomack County, 0.54 mi E of Chincoteague
Reported by
CoCoRaHS
Coordinates
37.930, -75.370

Rainfall total of 1.08 inches was measured at Chincoteague (1 SW).

Heavy Rain, Chesapeake (C)

When
July 15, 6:00 AM EST
Where
Chesapeake (C) County, 0.89 mi NW of Bowers Hill
Reported by
CoCoRaHS
Coordinates
36.790, -76.410

Rainfall total of 4.65 inches was measured at Bowers Hill.

Heavy Rain, Norfolk (C)

When
July 15, 6:00 AM EST
Where
Norfolk (C) County, 1.3 mi WSW of Norfolk
Reported by
CoCoRaHS
Coordinates
36.860, -76.290

Rainfall total of 2.70 inches was measured at Ghent.

Heavy Rain, Portsmouth (C)

When
July 15, 6:00 AM EST
Where
Portsmouth (C) County, 1.38 mi N of Cradock
Reported by
CoCoRaHS
Coordinates
36.800, -76.330

Rainfall total of 4.44 inches was measured at Cradock.

Heavy Rain, Suffolk (C)

When
July 15, 6:00 AM EST
Where
Suffolk (C) County, 2.32 mi WNW of Kilby
Reported by
CoCoRaHS
Coordinates
36.740, -76.660

Rainfall total of 3.50 inches was measured at Kilby (1 WNW).

Heavy Rain, Suffolk (C)

When
July 15, 6:00 AM EST
Where
Suffolk (C) County, 2.15 mi SSE of Myrtle
Reported by
CoCoRaHS
Coordinates
36.740, -76.670

Rainfall total of 4.77 inches was measured at Kilby (2 WNW).

Heavy Rain, Virginia Beach (C)

When
July 15, 6:00 AM EST
Where
Virginia Beach (C) County, 2.76 mi N of Land of Promise
Reported by
CoCoRaHS
Coordinates
36.670, -76.100

Rainfall total of 3.11 inches was measured at Mount Pleasant (3 SE).

Heavy Rain, Virginia Beach (C)

When
July 15, 6:00 AM EST
Where
Virginia Beach (C) County, 1.49 mi NNW of Sigma
Reported by
CoCoRaHS
Coordinates
36.750, -75.990

Rainfall total of 4.57 inches was measured at Sigma (1 NNW).

Heavy Rain, Virginia Beach (C)

When
July 15, 6:00 AM EST
Where
Virginia Beach (C) County, 2.21 mi E of Woods Corner
Reported by
CoCoRaHS
Coordinates
36.780, -76.140

Rainfall total of 3.66 inches was measured at Gallups Corner (1 SSW).

Heavy Rain, Lancaster

When
July 15, 6:00 AM EST
Where
Lancaster County, Merry Pt
Reported by
CoCoRaHS
Coordinates
37.720, -76.520

Rainfall total of 1.00 inch was measured at Mollusk (1 ESE).

Heavy Rain, Southampton

When
July 15, 6:00 AM EST
Where
Southampton County, 0.55 mi W of Hunterdale
Reported by
CoCoRaHS
Coordinates
36.700, -76.980

Rainfall total of 1.28 inches was measured at Hunterdale.

Heavy Rain, Chesapeake (C)

When
July 15, 6:01 AM EST
Where
Chesapeake (C) County, Camden Mills
Reported by
Mesonet
Coordinates
36.720, -76.270

Rainfall total of 3.01 inches was measured at Great Bridge (1 W).

Heavy Rain, Norfolk (C)

When
July 15, 6:01 AM EST
Where
Norfolk (C) County, 1.3 mi WSW of Norfolk
Reported by
Mesonet
Coordinates
36.860, -76.290

Rainfall total of 2.70 inches was measured at downtown Norfolk.

Heavy Rain, Virginia Beach (C)

When
July 15, 6:03 AM EST
Where
Virginia Beach (C) County, 2.16 mi SE of Woods Corner
Reported by
Mesonet
Coordinates
36.760, -76.150

Rainfall total of 3.26 inches was measured at Gallups Corner (2 SSW).

Heavy Rain, Isle of Wight

When
July 15, 6:15 AM EST
Where
Isle of Wight County, 1.1 mi E of Smithfield
Reported by
CoCoRaHS
Coordinates
36.980, -76.610

Rainfall total of 1.88 inches was measured at Smithfield.

Heavy Rain, Chesapeake (C)

When
July 15, 6:16 AM EST
Where
Chesapeake (C) County, 1.8 mi WSW of Pentress
Reported by
Mesonet
Coordinates
36.690, -76.210

Rainfall total of 3.60 inches was measured at Fentress (1 WSW).

Heavy Rain, Suffolk (C)

When
July 15, 6:17 AM EST
Where
Suffolk (C) County, 1.77 mi SE of Crittenden
Reported by
Mesonet
Coordinates
36.880, -76.480

Rainfall total of 2.45 inches was measured at Hobson (2 ESE).

Heavy Rain, Virginia Beach (C)

When
July 15, 6:23 AM EST
Where
Virginia Beach (C) County, 0.88 mi NE of Lynnhaven
Reported by
Mesonet
Coordinates
36.840, -76.060

Rainfall total of 1.99 inches was measured at Lynnhaven.

Heavy Rain, Isle of Wight

When
July 15, 6:23 AM EST
Where
Isle of Wight County, Bartlett
Reported by
Mesonet
Coordinates
36.930, -76.530

Rainfall total of 1.58 inches was measured at Carrollton (2 ESE).

Heavy Rain, Virginia Beach (C)

When
July 15, 6:24 AM EST
Where
Virginia Beach (C) County, 0.55 mi W of Greenwich
Reported by
Mesonet
Coordinates
36.830, -76.210

Rainfall total of 3.19 inches was measured at Kempsville (2 W).

Heavy Rain, Virginia Beach (C)

When
July 15, 6:35 AM EST
Where
Virginia Beach (C) County, 1.49 mi NNE of Princess Anne
Reported by
Mesonet
Coordinates
36.770, -76.040

Rainfall total of 4.09 inches was measured at Princess Anne (1 NNE).

Heavy Rain, Hampton (C)

When
July 15, 6:39 AM EST
Where
Hampton (C) County, Hampton
Reported by
CoCoRaHS
Coordinates
37.020, -76.350

Rainfall total of 1.42 inches was measured at Phoebus (1 W).

Heavy Rain, Norfolk (C)

When
July 15, 6:51 AM EST
Where
Norfolk (C) County, 4.79 mi SE of Ocean View
Reported by
ASOS
Coordinates
36.900, -76.190

Rainfall total of 2.15 inches was measured at ORF.

Heavy Rain, Sussex

When
July 15, 6:54 AM EST
Where
Sussex County, 0.55 mi W of Wakefield Arpt
Reported by
ASOS
Coordinates
36.980, -77.010

Rainfall total of 1.03 inches was measured at AKQ.

Heavy Rain, Chesapeake (C)

When
July 15, 6:56 AM EST
Where
Chesapeake (C) County, Mt Pleasant
Reported by
ASOS
Coordinates
36.700, -76.130

Rainfall total of 4.21 inches was measured at Naval Auxilary Landing Field (NFE).

Heavy Rain, Virginia Beach (C)

When
July 15, 6:56 AM EST
Where
Virginia Beach (C) County, 0.89 mi SW of Oceana
Reported by
ASOS
Coordinates
36.820, -76.030

Rainfall total of 1.81 inches was measured at NTU.

Heavy Rain, Portsmouth (C)

When
July 15, 6:59 AM EST
Where
Portsmouth (C) County, 0.69 mi N of Portsmouth
Reported by
ASOS
Coordinates
36.830, -76.330

Rainfall total of 2.45 inches was measured at NGU.

Heavy Rain, Chesapeake (C)

When
July 15, 7:00 AM EST
Where
Chesapeake (C) County, 0.55 mi E of Deep Creek
Reported by
CoCoRaHS
Coordinates
36.730, -76.340

Rainfall total of 6.54 inches was measured at Deep Creek.

Heavy Rain, Norfolk (C)

When
July 15, 7:00 AM EST
Where
Norfolk (C) County, 1.77 mi SW of Norfolk
Reported by
CoCoRaHS
Coordinates
36.850, -76.290

Rainfall total of 3.73 inches was measured at downtown Norfolk.

Heavy Rain, Virginia Beach (C)

When
July 15, 7:00 AM EST
Where
Virginia Beach (C) County, 1.77 mi SE of Euclid
Reported by
CoCoRaHS
Coordinates
36.810, -76.150

Rainfall total of 2.35 inches was measured at Kempsville (1 SSE).

Heavy Rain, Virginia Beach (C)

When
July 15, 7:00 AM EST
Where
Virginia Beach (C) County, 1.8 mi WSW of North Virginia Beach
Reported by
CoCoRaHS
Coordinates
36.890, -76.030

Rainfall total of 1.05 inches was measured at North Virginia Beach (2 W).

Heavy Rain, Virginia Beach (C)

When
July 15, 8:00 AM EST
Where
Virginia Beach (C) County, Pleasant Ridge
Reported by
Trained Spotter
Coordinates
36.680, -76.020

Rainfall total of 4.21 inches was measured at Back Bay (2 NNE).

Heavy Rain, Virginia Beach (C)

When
July 15, 8:11 AM EST
Where
Virginia Beach (C) County, 0.69 mi N of Woods Corner
Reported by
CoCoRaHS
Coordinates
36.790, -76.180

Rainfall total of 2.70 inches was measured at Greenbrier (1 ENE).

Heavy Rain, Chesapeake (C)

When
July 15, 8:44 AM EST
Where
Chesapeake (C) County, 2.07 mi S of Boone
Reported by
Mesonet
Coordinates
36.800, -76.430

Rainfall total of 4.97 inches was measured at Bowers Hill (1 NNW).

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Chesapeake (C)2017-07-1530FemalePermanent HomeIndirect
Lightning, Chesapeake (C)2017-07-1561FemalePermanent HomeIndirect
Lightning, Chesapeake (C)2017-07-1564FemalePermanent HomeIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715569, 715571, 716274, 715573, 716677, 716279, 716290, 716307, 716309, 716311, 716313, 716315, 716316, 716317, 716318, 716319, 716320, 716322, 716323, 716324, 716325, 716326, 716327, 716328, 716329, 716342, 716343, 716344, 716348, 716349, 716350, 716351, 716352, 716353, 716354, 716355, 716356, 716357, 716358, 716359, and more.